Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 313, NWS Omaha, NE

July 21, 2004Cedar County, Knox County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 21, 2004, 7:31 PM CDT for Cedar County, Knox County, Nebraska. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2004, 7:31 PM CDT (00:31 UTC)
Expired
Jul 21, 2004, 8:30 PM CDT
In force
59 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Cedar County, NE, Knox County, NE

The radar

The Sioux Falls radar (KFSD), 120 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:32 PM CDTTSTM WND GST 60Wynot, NETREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5074 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5074 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 220031
SVROAX
NEC027-107-220130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
730 PM CDT WED JUL 21 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CEDAR COUNTY IN NORTHEAST NEBRASKA
  KNOX COUNTY IN NORTHEAST NEBRASKA

* UNTIL 830 PM CDT

* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF WYNOT...OR ABOUT 18 MILES
  SOUTHEAST OF YANKTON...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CROFTEN...FORDYCE...HARTINGTON

THIS IS A DANGEROUS STORM. TAKE SHELTER ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. KEEP AWAY FROM WINDOWS AND GLASS DOORS.

WINDS OF 60 MPH OR STRONGER ARE POSSIBLE. FOR YOUR PROTECTION...GO TO
THE LOWEST LEVEL OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4275 9702 4286 9732 4285 9777 4276 9801
      4287 9830 4244 9830 4245 9702

$$

ZAPOTOCNY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:30 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Jul 21, 2:30 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT WED JUL 21 2004

.DISCUSSION...
CONVECTION CONTINUES ALONG THE SERN BORDER OF NEBRASKA YET THIS
AFTERNOON WITH NEW CONVECTION FORMING OVER NORTHWESTERN KS. 18Z
SURFACE ANALYSIS INDICATED WEAK BOUNDRY IN THIS VICINITY WITH
CONVERGENCE OVER NORTHERN KS. MODELS TAKE SHORT WAVE OVER WESTERN IA
EAST THIS AFTERNOON WHILE A SECOND WEAK WAVE MOVES INTO CENTRAL
NEBRASKA. WILL CONTINUE WITH POPS ACROSS THE CWA TONIGHT BUT REDUCE
TO SLIGHT CHANCE FOR THE FAR NORTH. BETTER CHANCE FOR RAIN ON
THURSDAY AS BAROCLINIC ZONE STRENGTHENS OVER NORTHERN KANSAS WITH
ADDITIONAL SHORT WAVE ENERGY TO SUPPORT CONVECTION. NOT MUCH CHANGE
TO FORECAST BEYOND THURSDAY WITH TREND TOWARD DRIER AND COOLER
CONDITIONS STILL INDICATED BY MODELS INTO THE WEEKEND BEFORE WARMING
RETURNS BY MID WEEK. STILL SOME QUESTION ON STRENGTH OF UPPER TROF
THAT MODELS DEVELOP EARLY NEXT WEEK WITH GFS SHOWING MORE OF A
CLOSED SYSTEM OVER THE AREA THAN THE ECMWF.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

FOBERT
Hazardous weather outlook, Jul 21, 5:45 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CDT WED JUL 21 2004

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-221109-
BUTLER-CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-
MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
545 PM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT AND THURSDAY.
SOME STORMS MAY BE SEVERE DAMAGING WINDS...LARGE HAIL...AND LOCALLY
HEAVY RAINFALL THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE THURSDAY NIGHT AND POSSIBLY INTO
FRIDAY MORNING.  SOME STORMS MAY BE SEVERE THURSDAY NIGHT...WITH
DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL THE
PRIMARY HAZARDS.  THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS
SUNDAY.  FUTURE OUTLOOKS WILL ADDRESS THE SEVERE POTENTIAL FOR THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND THURSDAY.

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-221109-
ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA-KNOX-
MADISON-MONONA IA-PIERCE-PLATTE-SHELBY IA-STANTON-THURSTON-
WASHINGTON-WAYNE-
545 PM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

AN AREA OF SCATTERED SHOWERS AND THUNDERSTORMS FROM CENTRAL NEBRASKA
INTO EASTERN SOUTH DAKOTA AND MINNESOTA SHOULD CONTINUE TO PROGRESS
EASTWARD THIS EVENING AND OVERNIGHT.  SOME STORMS MAY REACH SEVERE
LIMITS...WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAINFALL THE PRIMARY HAZARDS.

ALTHOUGH THE WIND SHEAR IS RELATIVELY WEAK TONIGHT...TEMPERATURES
CLIMBED INTO THE 90S WEDNESDAY AFTERNOON...THUS DESTABILIZING
ATMOSPHERE. IN ADDITION...ABUNDANT MOISTURE IS AVAILABLE.
INSTABILITY WILL BE PRESENT THROUGH THE OVERNIGHT HOURS...DECREASING
THURSDAY MORNING FROM THE NORTHWEST...AS A COLD FRONT BRINGS IN DRIER
AIR.  THURSDAY...SHEAR PARAMETERS WILL BE MORE FAVORABLE.
SHOULD THUNDERSTORMS DEVELOP...SOME STORMS MAY BE SEVERE THURSDAY...
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND THURSDAY.

ZAPOTOCNY

In the hours before

Local storm report, Jul 21, 4:37 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
437 PM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND DMG     7 ESE NIOBRARA          42.71N 97.90W
07/21/2004                   KNOX               NE   LAW ENFORCEMENT

            TREES UPROOTED AND A PORCH ROOF WAS MOVED.

&&

SMITH
Local storm report, Jul 21, 5:32 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
532 PM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 AM     TSTM WND DMG     4 N TABLE ROCK          40.24N 96.09W
07/21/2004                   PAWNEE             NE   CO-OP OBSERVER

            17 EMPTY BURLINGTON NORTHERN COAL CARS BLOWN OFF TRACKS
            AND 2 LARGE MAPLE TREES BLOWN DOWN.

&&

TL
Local storm report, Jul 21, 7:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
708 PM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     6 W ST. HELENA          42.81N 97.37W
07/21/2004  60 MPH           CEDAR              NE   PUBLIC

            LARGE TREE LIMBS DOWN.

&&

TL
Local storm report, Jul 21, 7:17 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
717 PM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND GST     ST. HELENA              42.81N 97.25W
07/21/2004  60 MPH           CEDAR              NE   TRAINED SPOTTER

            PEA SIZE HAIL AND SOME LARGE LIMBS DOWN.

&&

TL

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:34 PM CDTSevere Thunderstorm WarningOAXAntelope, Pierce56 min
Jul 22, 5:17 AM CDTSevere Thunderstorm WarningOAXDouglas43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.